Propranolol advice/experience

I've just been prescribed propranolol by my GP since sumatriptan, amitrityline, pizotifen and rizatriptan benzoate do not work for me.

I've been reading that propranolol causes people to feel very tired/fatigued and that it deters them from long periods of exercise. As a sports coaching student this will get in the way of my studies and team training.

Has anyone experienced these symptoms and has it affected day to day activities / the amount you exercise?

Thanks!

18 Replies

oldestnewest
  • Hi, I've tried propranolol three times and only managed to stay on it for about three weeks. I found it made me tired, sluggish,depressed and I think my headaches ( not migraines) were worse! That said it may work for you as we all react differently. Have you tried a herbal formula? I am currently experimenting with Ayurvedic remedies which have had a very positive effect on my day to day headaches and reduced migraine ( not the menstrual one unfortunately but I,m going to work on that separately!) I am using gotu kola which is said to be a brain tonic and has had a positive effect on my general well being As well. I,ve been using for six weeks now. There are other Ayurvedic remedies which you can find on google which you can combine if one alone does not work. Good luck and I hope you find something that works for you .

  • Thank you so much for your reply! I was quite tired with dizzy spells on all the previous medication I was on, so this might not be any different. I may sit out of the fitness tests next week in class to be safe.

    I've only really looked into feverfew and acupuncture as alternative treatment but I'll definitely look into Ayurvedic remedies as I've never heard of them before.

    I'm glad that you've found something that is working for you and I hope it will continue being beneficial.

    Thanks again!

  • Same, Propanolol was good for my migraines but too tiring. Whenever I try a treatment that makes me tried it affects my ability to exercise.

  • Thanks for your reply with your experience!

  • I can't remember what link I looked at for the information or I would send it and now I can't find it! Ashwagandha is another Ayurvedic remedy but that made me jittery so I stopped but it did stop the headaches. Another one is wood betony which I haven't tried yet but I will do as you have to break from herbal remedies every 4-6 weeks for a week to ensure you don't get a tolerance to them. I have had no side effects at all with the gotu kola I just feel better! :)

  • Thank you! :)

  • I've taken this for a while, didn't help, but a significant sie effect is that it keeps your heart rate even, so when you exercise you get breathless more quickly because your heart rate doesn't increase so much, I can't imagine it's a good idea for someone who exercises for a living to take any beta blockers!

  • After I read the side effects I was wondering why my GP put me on these, I had mentioned to her twice I'm doing a coaching and sport development degree haha. We'll see how it goes, thanks for your reply!

  • Propanolol was my gps first port of call to try to control the migraine but did not work-- he was vey scathing and tried to persuade me that it was indeed the best drug--- i saw another doc and got sumatriptan ( my lifesaver)

    Propanolol gives me palpitations and a heart beat of 33 beats per minute... lots of floor examining by me!!!!

  • That doesn't sound good! I'm glad that sumatriptan works for you! It's a shame it doesn't really work on the visual disturbances for me :( Thanks for your reply!

  • at my last doc's meeting she was talking about a headache specialist who reckons that atenolol is better than propanolol for migraine.

    personally propanolol made no difference to my migraines, just made me colder than usual.

  • I'll see how this works out and if they don't affect my practical learning I'll definitely ask the GP about it. Thanks for the reply!

  • Propanolol is a beta blocker, used to treat high blood pressure. It is not used for bp so much these days as there are newer and better drugs without the side effects. I've always refused to take it on the basis that I start with low bp so don't really want to lower it any further. It has also been linked with depression. Everyone is different and it may be a good option if you start with highish bp anyway, but don't stick with it for too long if it doesn't seem to work or you feel really bad.

  • I've been on Propranolol for over 3 years and has helped me stop the banging night-time migraines that I was getting. It does make you feel calmer and slows you down, but It hasn't stopped me doing aerobics/step. I still get hormonal migraines and am currently on Rizaptriptan (again) but have tried other triptans over 20 years. I'm also on Femulen (mini-pill) to help with the hormonal ones - who knows?! Good luck with the Propranolol though, see how you feel.

  • Its amazing just how different we all are, after reading a lot of the posts I am so grateful that my migraine are controllable to a big degree,,, I do have a few stubborn ones but on the whole I am very lucky, in fact if I read the signals correctly ( not always easy) I can zap the "minor" ones with 600mg brufen and 1000mg paracetomol combined with the anti nausea drug---i sometimes get really strong signs of impending migraine.

    I hope you get some relief as the vision problems are a pain in the ----------(put in your own body part ;), your eyes are constantly trying to sort out the world and probably compounding the headpain--- I lose my central vision at times and the constant trying to look "around" the blight is horrible

  • It didn't help me when I had the attacks either, I managed to lower them by simply changing my diet, and avoiding some foods (they are different for everyone).

    There's a video I've found which pretty much explains my way of curring it:

  • stay away from this if at all possible. You will not feel like exercising or doing anything for that matter. It helped my migraines but causes depression. I played basketball on a regular basis, now i cannot exercise or do anything strenuous. Your heart beat is so slow it does not send blood to the other parts of your body. Also after taking this medicine for a long period of time, you cannot just stop taking it. You will have to wean slowly off of it.

  • Hi I'm also on amitriptyline and take propranolol when needed for headaches and anxiety. My doctor told me I would still be able to exercise as normal. The first time I tried this I passed out so be very careful with high intensity training. I'm fine with moderate but not high intensity when talking it.

You may also like...